Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 162, NWS Indianapolis, IN

July 24, 2023Sullivan County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 24, 2023, 2:57 AM EDT for Sullivan County, Vigo County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2023, 2:57 AM EDT (06:57 UTC)
Expired
Jul 24, 2023, 3:45 AM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 111 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2013 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS53 KIND 240657
SVRIND
INC153-167-240745-
/O.NEW.KIND.SV.W.0162.230724T0657Z-230724T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
257 AM EDT Mon Jul 24 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Vigo County in west central Indiana...
  Northern Sullivan County in southwestern Indiana...

* Until 345 AM EDT.

* At 257 AM EDT, a severe thunderstorm was located near West Union,
  or 11 miles southeast of Marshall, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fairbanks around 310 AM EDT.

Other locations in the path of this severe thunderstorm include
Shelburn and Farmersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 8760 3930 8732 3914 8733 3919 8760
      3921 8758 3924 8758 3925 8757 3926 8758
      3925 8759 3926 8760 3927 8760 3929 8761
TIME...MOT...LOC 0657Z 274DEG 16KT 3925 8758 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma
2 follow-up statements
902 
WWUS53 KIND 240709
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
309 AM EDT Mon Jul 24 2023

INC153-167-240745-
/O.CON.KIND.SV.W.0162.000000T0000Z-230724T0745Z/
Vigo IN-Sullivan IN-
309 AM EDT Mon Jul 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR SOUTHWESTERN VIGO AND NORTHERN SULLIVAN COUNTIES...

At 309 AM EDT, a severe thunderstorm was located 9 miles east of West
Union, or 14 miles southeast of Marshall, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Shelburn and Farmersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 8760 3930 8732 3914 8733 3919 8760
      3921 8758 3924 8758 3925 8757 3926 8758
      3925 8759 3926 8760 3927 8760 3929 8761
TIME...MOT...LOC 0709Z 273DEG 17KT 3925 8750 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma
978 
WWUS53 KIND 240738
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
338 AM EDT Mon Jul 24 2023

INC153-167-240747-
/O.EXP.KIND.SV.W.0162.000000T0000Z-230724T0745Z/
Vigo IN-Sullivan IN-
338 AM EDT Mon Jul 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VIGO AND NORTHERN
SULLIVAN COUNTIES WILL EXPIRE AT 345 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3930 8760 3930 8732 3914 8733 3919 8760
      3921 8758 3924 8758 3925 8757 3926 8758
      3925 8759 3926 8760 3927 8760 3929 8761
TIME...MOT...LOC 0737Z 274DEG 14KT 3925 8739 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:57 AM EDT, 1 hour earlier.

Area forecast discussion, Jul 24, 1:57 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Indianapolis IN
157 AM EDT Mon Jul 24 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1029 PM EDT Sun Jul 23 2023

There are still some isolated showers and thunderstorms lingering
within central Indiana this evening along a weak remnant boundary.
These will continue to percolate as they move SSE along the boundary
through 04-06Z.

New development of showers and thunderstorms is still possible this
evening north of a modest jet streak. Any showers/thunderstorms that
due develop should stay under severe criteria with the only threats
being lightning and occasional high rain rates leading to localized
areal flooding.

Otherwise, no major changes needed to the ongoing forecast other
than fine tuning of POPs and associated sky cover forecast.

&&

.Short Term...(This evening through Monday)
Issued at 254 PM EDT Sun Jul 23 2023

Rest of Today.

As of early this afternoon, the MCV that helped bring a few showers
to the northern counties this morning was crossing into Illinois.
Convective temperatures have been met according to ACARs soundings
with 1200-1500 J/kg of SB CAPE, but a fairly dry column is limiting
the effective instability with only 200-300 J/kg when looking at ML
CAPE. The best forcing into the afternoon will be near and to the
south of the exiting MCV, so will focus POPs across the eastern
counties with lesser amounts further to the west.  The last few HRRR
runs have latched onto the exiting MCV and each successive run
continues to lower rain chances across central Indiana with a lack
of a good initiator for convection.

Tonight.

Generally conditions are expected for the overnight hours with the
potnetial for a few additional showers and storms along an
instability gradient across central Indiana.  The diurnally driven cu
field overhead will gradually dissipate after sunset as the PBL
begins to decouple.  With the lower expected coverage for storms
this afternoon, little convective overturning will create a slightly
more favorable environment for a few elevated showers and storms.
Initiation for these storms will be along the eastern periphery of a
slightly stronger 700-850mb jet which will peak in strength after
midnight.  Not expecting high coverage or anything more than a few
rumbles of thunder, but will be worth watching through the night.
Shallow ground fog looks to return again late tonight into tomorrow
morning with similar model signals to the last few morning with
mostly clear skies, calm winds, strong inversion, but marginal
moisture.

Monday.

The pattern will gradually begin to shift tomorrow with warmer
weather working its way into central Indiana. Dry weather is
expected for much if not all of central Indiana through the morning
hours, but more robust southerly flow will bring dewpoints into the
70s along with warmer temperatures along with renewed rain chances.
Model soundings show upwards of 2000 J/kg of instability during peak
heating, but a lack of initiation source will limit convective
development and coverage for storms. Models may also be overdoing
the afternoon heating with the ridge still well out to the west and
weak northwesterly flow aloft through the daytime hours.

&&

.Long Term...(Monday night through Sunday)
Issued at 254 PM EDT Sun Jul 23 2023

* Hottest weather of the summer thus far later this week.

* Frequent but low chances for thunderstorms through the week.

Continued expectations for this week are for a very large upper
level ridge centered over the Southwest/southern High Plains, with
upper level troughing of various intensities over the northeastern
US, with central Indiana stuck in between in an upper level
northwest flow regime much of the week.

Surface flow will be largely southerly or southwesterly much of the
period, with warm advection maintaining a hotter and more humid
airmass through the week, at least until potential passage of a cold
front very late in the period.

As a result of this northwest flow aloft and warm, moist southerly
flow at the surface, frequent chances for thunderstorms will be
required through much of the long term period, but any one period
will not have more than low chances, owing to significant
uncertainty with respect to convective evolution, as the resultant
forecast depends both upon subtle disturbances that longer range
models generally handle poorly, and evolution of prior convection,
which models also struggle with significantly.

By mid week, afternoon highs in the low to mid 90s will be
commonplace, with peak heat index values approaching or exceeding
100 degrees at times. This is unlikely to rise to the level of
headline necessity, but will be quite hot and sticky, particularly
given the relative lack of such heat thus far this season. It is
also worth noting that heat illness is possible even with similar or
lower heat index values, particularly with prolonged exposure or in
those who are particularly susceptible.

Folks across central Indiana should take care to limit heat exposure
this week and take frequent breaks when this is not possible.

&&

.Aviation...(06Z TAF Issuance)
Issued at 156 AM EDT Mon Jul 24 2023

Impacts:
- TSRA at HUF at the immediate start of the period.
- VCSH at BMG from 07Z to 10Z.
- MVFR vsbys possible from 10Z to 13Z at LAF, HUF, BMG.
- More thunderstorms possible tomorrow evening at IND and BMG.
- Veering winds through the period.

Discussion:

Scattered showers/thunderstorms are currently located near HUF (as
of 06z) and will move southeast towards BMG through 10z. Enhanced
moisture in areas that see this activity could lead to the
development of localized patchy fog from 10z through 13z in
accordance with diminishing diurnal winds. This could lead to MVFR
vsbys at LAF, HUF, and BMG for a brief period.

More thunderstorms are possible beginning around 21Z tomorrow
afternoon and evening, primarily near KBMG and KIND. Limited
coverage warrants the use of Prob30 groups to capture these
thunderstorm chances at these two terminal sites in particular. As
the parent feature responsible for said chances approaches, expect
winds to veer and follow the diurnal strengthening curve through the
end of the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Updike
Short Term...White
Long Term...Nield
Aviation...Marcus/JP
Hazardous weather outlook, Jul 23, 3:20 PM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
320 PM EDT Sun Jul 23 2023

INZ021-028>031-035>049-051>057-060>065-067>072-241930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
320 PM EDT Sun Jul 23 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated to widely scattered thunderstorms are expected at times
through tonight. An isolated strong to severe storm will be possible
through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are expected at times through
this week. A few strong storms cannot be ruled out at times. Peak
afternoon heat index values may approach the upper 90s to around 100
degrees at times from mid week into the early weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather observed this
evening and through the week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 23, 9:27 PM EDT, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
927 PM EDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             1 SSE Prairie Creek Res 40.11N 85.28W
07/23/2023  E1.00 inch       Delaware           IN   Public

            Public report of hail up to 1.00 inches.

&&

AU
Local storm report, Jul 23, 9:30 PM EDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
930 PM EDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             2 W Prairie Creek Reser 40.13N 85.33W
07/23/2023  E1.00 inch       Delaware           IN   Public

            Public report of 1 inch hail.

&&

AU
Local storm report, Jul 23, 9:31 PM EDT, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
931 PM EDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Hail             1 SSE Prairie Creek Res 40.11N 85.28W
07/23/2023  E1.00 inch       Delaware           IN   Public

            Corrects previous hail report from 1 SSE
            Prairie Creek Reservoir. Public report of
            hail up to 1.00 inches.

&&

AU
Special weather statement, Jul 24, 12:39 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1239 AM EDT Mon Jul 24 2023

INZ064-065-072-240515-
Decatur IN-Bartholomew IN-Jennings IN-
1239 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southwestern
Decatur, east central Bartholomew and northeastern Jennings Counties
through 115 AM EDT...

At 1239 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of North Vernon, or 12 miles east of Columbus, moving
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  North Vernon around 1255 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3920 8585 3930 8566 3916 8544 3891 8545
      3891 8554 3888 8554 3888 8555
TIME...MOT...LOC 0439Z 306DEG 24KT 3917 8568

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, Jul 24, 2:45 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
245 AM EDT Mon Jul 24 2023

INZ051-240730-
Vigo IN-
245 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northern Vigo County
through 330 AM EDT...

At 245 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dennison, or 8 miles west of Terre Haute, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Terre Haute.

This includes Interstate 70 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3960 8752 3960 8722 3952 8723 3951 8724
      3948 8724 3934 8726 3941 8753
TIME...MOT...LOC 0645Z 275DEG 19KT 3951 8752

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Puma
Special weather statement, Jul 24, 2:53 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
253 AM EDT Mon Jul 24 2023

INZ045-053-054-240730-
Owen IN-Morgan IN-Putnam IN-
253 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of west central Morgan,
northeastern Owen and south central Putnam Counties through 330 AM
EDT...

At 253 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Spencer, or 25 miles northwest of Bloomington,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Morgan, northeastern Owen and south central Putnam Counties,
including the following locations... Cagles Mill Lake, Devore, Quincy
and Cloverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3951 8692 3950 8664 3933 8668 3934 8669
      3930 8668 3927 8669 3935 8694 3938 8694
TIME...MOT...LOC 0653Z 277DEG 17KT 3943 8686

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:33 PM EDTSpecial Weather StatementINDDecatur42 min
Jul 24, 12:39 AM EDTSpecial Weather StatementINDJennings36 min
Jul 24, 2:45 AM EDTSpecial Weather StatementINDVigo45 min
Jul 24, 2:53 AM EDTSpecial Weather StatementINDOwen37 min
Jul 24, 3:05 AM EDTSevere Thunderstorm WarningINDMorgan, Owen, Putnam25 min
Jul 24, 3:42 PM EDTSpecial Weather StatementINDJennings33 min
Jul 24, 3:53 PM EDTSpecial Weather StatementINDHancock37 min
Jul 24, 4:15 PM EDTSpecial Weather StatementINDJennings30 min
Jul 24, 4:18 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion27 min
Jul 24, 4:31 PM EDTSpecial Weather StatementINDDelaware29 min
Jul 24, 4:37 PM EDTSevere Thunderstorm WarningINDHancock23 min
Jul 24, 4:41 PM EDTSpecial Weather StatementINDDecatur34 min
Jul 24, 4:45 PM EDTSpecial Weather StatementINDPutnam30 min
Jul 24, 4:52 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph23 min
Jul 24, 4:57 PM EDTSevere Thunderstorm WarningINDHancock, Marion, Shelby16 min
Jul 24, 5:06 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur24 min
Jul 24, 5:09 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph36 min
Jul 24, 5:30 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings45 min
Jul 24, 5:34 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison26 min
Jul 24, 5:53 PM EDTSpecial Weather StatementINDBartholomew37 min
Jul 24, 6:04 PM EDTSevere Thunderstorm WarningINDBartholomew26 min
Jul 24, 6:07 PM EDTAreal Flood AdvisoryINDDelaware, Henry2 hr
Jul 24, 6:20 PM EDTSpecial Weather StatementINDRush25 min
Jul 24, 6:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings25 min
Jul 24, 6:47 PM EDTSpecial Weather StatementINDBartholomew28 min
Jul 24, 7:02 PM EDTSpecial Weather StatementINDJackson28 min
Jul 24, 7:11 PM EDTSpecial Weather StatementINDShelby34 min
Jul 24, 7:29 PM EDTSpecial Weather StatementINDJackson31 min
Jul 24, 7:58 PM EDTSpecial Weather StatementINDMorgan32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.